North Carolina, 2023

Rip Current in North Carolina, August 26, 2023

August 26, 2023 · NWS ILM · 1 event in 1 county or zone

Almost two dozen swimmers had to be rescued from rip currents at Carolina Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Almost two dozen swimmers had to be rescued from rip currents at Carolina Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 26, 5:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 5:50 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
650 AM EDT Sat Aug 26 2023

.SYNOPSIS...
Hot and increasingly humid weather is expected this weekend as
high pressure extending down from the northeast shifts east and
weakens. A cold front will drop south into the Carolinas over
the weekend, stalling across the Carolinas Sunday into Tuesday.
A tropical cyclone may lift north from the Gulf of Mexico
during Wednesday or Thursday next week.

&&

.UPDATE...
Updated visibility and weather to reflect the areas of ground
fog. Any VIS issues will dissipate shortly after sunrise. No
other changes with the 7 AM EDT update.

&&

.NEAR TERM /THROUGH TONIGHT/...
Dangerous heat continues to be the headline for Saturday with highs
in the mid and upper 90s across the area and dew points in the low
and mid 70s. Most of the area should easily reach and exceed heat
indices of 105, up to 109 inland. Drink water, take care of your
pets, check the backseat, and limit time in the sun (this will be
ILM's 10th heat-related advisory or warning of 2023, so continue to
practice your well-tested safety precautions).

Moisture aloft will increase as ridging to our west begins to weaken
and mid level flow veers throughout the day. Height falls associated
with the weakening ridge will improve lapse rates throughout the
afternoon and overnight. Westerly flow tonight with increased
moisture advection may prolong the chance of showers and storms over
portions of NC.

Afternoon convection is likely to develop near the Piedmont trough
and tightening instability gradients inland from a ragged sea breeze.
This will likely be delayed until mid or late afternoon due to the
gradual height falls mentioned in the above paragraph. This evening
and overnight a weak cold front will drop southward and stall,
replacing the remnants of the afternoon surface trough. The
interaction of better moisture aloft with enhanced low level
convergence near the elevated instability gradient is likely to
maintain shower activity tonight.

In general PoPs this afternoon will remain isolated at 20-30%. There
is some uncertainty in coverage and southward extent of showers
during the early evening and overnight period, thus will transition
from 'Chance' to 'Slight Chance' from evening through tonight. High
resolution models have yet to show any activity despite some mid
level PVA tracking west to east after 06Z in an environment with
elevated instability hanging around. Better clarity likely with the
3 PM package.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Short term period will remain unsettled as synoptic
lift overtakes the area with the powerful ridge moving to the west.
Continued to advertise the categorical to likely pops through most
of the period. A marginal risk for severe weather now encompasses
most of the area Sunday as well. Moisture laden conditions will
offer some relief from the hot temperatures not before lower to
perhaps middle 90s Sunday succumb to convection. Even a bit cooler
for Monday mainly due to more limited heating early.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Confident in pops for the extended period but the
reasoning is a mess mainly due to the differences in the handling of
the tropical system moving out of the Gulf of Mexico. The GFS
maintains the western most solution with little impact on the area
(from the storm) as it moves basically due north through Alabama. It
appears the mid level trough has less affect on the system with the
building Western Atlantic Ridge keeping it to the west. Interesting
enough synoptic lift seems to drive good convective coverage Tuesday
and perhaps into Wednesday across our area however with this
scenario. The more consistent ECMWF keeps the system moving across
Northern Florida then offshore as the stronger mid level trough has
most of the influence. Good coverage of pops with this scenario as
well. Long story short, seems like a lot of rain coming with the
mode in question. Finally with the weaker mid level solution the GFS
offers doesn't have the refreshing airmass moving into the area late
week (reflected in MEX numbers) while the ECMWF does. Maintained the
numbers reflecting the latter solution.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Predominately VFR mid level clouds around the area this morning.
A few isolated areas of low clouds inland and along the coast.
Any restrictions associated with these low clouds will be brief
and quick to dissipate after sunrise. High confidence in VFR
for the bulk of the day outside of some isolated showers and
storms late this afternoon and into this evening. Coverage will
be limited, thus not expecting any impacts to terminals.

Extended Outlook... Mainly afternoon/evening thunderstorms will
be possible Sunday. A cold front will drop south into the area
Monday and linger through Tuesday producing more widespread
showers and t-storms. And we're watching an area of disturbed
weather in the northwestern Caribbean Sea that has potential to
become a named tropical cyclone and possibly affect the area as
early as Wednesday.

&&

.MARINE...
Through Tonight...
An inland surface trough and high pressure offshore will bring
southerly winds around 10 knots, enhanced along the coastal sea
breeze this afternoon to 10-15 knots. Baseline winds increase
and become SW this evening ahead of a weak cold front. Winds
become 10-15 knots across all waters tonight. Seas around 2 feet
today, slightly higher along the coast with seas 2-3 feet
tonight.

Saturday Night through Wednesday...
Confidence is high with the first day or two of the marine
forecast then drops significantly due to possible tropical
complications by mid week. For early on a mainly southerly flow of
10-15 knots will be in place. The story will be the increasing seas
from swells from distant tropical entity Franklin. The main thrust
of this comes Tuesday ramping up and down Monday and Wednesday
respectively. Probably still not enough for a SCA headline with more
of the focus on surf/rip currents. Its worth noting some of the
longer period swells in similar scenarios have underperformed due to
Frying Pan Shoals.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from noon today to 8 PM EDT this evening for
     SCZ017-023-024-032-033-039-055-058-059.
NC...Heat Advisory from noon today to 8 PM EDT this evening for
     NCZ087-096-099-105-107-109.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...21
NEAR TERM...RGZ
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...21
MARINE...SHK/21
Hazardous weather outlook, Aug 26, 2:43 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
343 AM EDT Sat Aug 26 2023

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
270800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
343 AM EDT Sat Aug 26 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ056-270800-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
343 AM EDT Sat Aug 26 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Dangerous heat expected this afternoon with heat index values
between 100 and 105.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous rip currents and hazardous surf expected next week due to
swells from Franklin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-270800-
Coastal Brunswick-Coastal Horry-
343 AM EDT Sat Aug 26 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Dangerous heat expected this afternoon with heat index values
between 100 and 105.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous rip currents and hazardous surf possible next week due to
swells from Franklin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-270800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
343 AM EDT Sat Aug 26 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
August 26, 9:00 AM EST to 6:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Carolina Beach lifeguards reported a total of 22 rescues today in the surf.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131371.